Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 33, NWS San Diego, CA

August 21, 2014San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 21, 2014, 1:22 PM PDT for San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 1:22 PM PDT (20:22 UTC)
Expired
Aug 21, 2014, 4:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 60 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 1:55 PM PDTFLASH FLOODCampo, CAFLASH FLOODING AND PEA SIZE HAIL WAS REPORTED BY STORM SPOTTER AT CA HIGHWAY 94 AND SHOCKEY ROAD. SDG539

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-340 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

312 
WGUS56 KSGX 212022
FFWSGX
CAC073-212315-
/O.NEW.KSGX.FF.W.0033.140821T2022Z-140821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
122 PM PDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 415 PM PDT

* AT 109 PM PDT...FLASH FLOODING IS LIKELY OCCURRING FROM A 
THUNDERSTORM NEAR MOUNT LAGUNA...OR 18 MILES NORTHEAST OF TECATE. 
THE THUNDERSTORMS PRODUCING FLASH FLOODING WAS NEARLY STATIONARY AND 
ARE DEVELOPING SOUTH ALONG THE MOUNTAINS...IMPACTING INTERSTATE 
8...CA ROUTE 94...AND POINTS SOUTHWARD TO THE MEXICAN BORDER.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PINE
  VALLEY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WATERSHEDS BURNED THIS FALL ARE PARTICULARLY SUSCEPTIBLE TO FLASH
FLOODS AND DEBRIS FLOWS DURING RAINSTORMS. A SHORT PERIOD OF EVEN
MODERATE RAINFALL ON A BURNED WATERSHED CAN LEAD TO DEBRIS FLOWS.

&&

LAT...LON 3286 11656 3291 11633 3262 11620 3259 11647

$$

PIERCE
2 follow-up statements
061 
WGUS76 KSGX 212156
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
256 PM PDT THU AUG 21 2014

CAC073-212315-
/O.CON.KSGX.FF.W.0033.000000T0000Z-140821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
256 PM PDT THU AUG 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...

AT 248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THUNDERSTORMS HAVE MOSTLY DISSIPATED OVER THE MOUNT 
LAGUNA...CAMPO...AND INTERSTATE 8 IN SOUTHERN SAN DIEGO COUNTY. 
DOPPLER RADAR ESTIMATED PRECIPITATION SHOWED CLOSE TO 2 INCHES OF 
RAINFALL HAS FALLEN IN THIS AREA. ALSO...A STORM SPOTTER REPORTED 
FLASH FLOODING OCCURRING IN CAMPO ALONG HIGHWAY 94 AND SHOCKEY ROAD. 
THE FLASH FLOOD WARNING REMAINS IN EFFECT...AS RUN-OFF FROM EARLIER 
HEAVY RAINS IS LIKELY CONTINUING.

OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED 
TO...LIVE OAK SPRINGS AND TIERRA DEL SOL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3286 11656 3291 11633 3262 11620 3259 11647

$$

HARRISON
959 
WGUS76 KSGX 212310
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
410 PM PDT THU AUG 21 2014

CAC073-212318-
/O.EXP.KSGX.FF.W.0033.000000T0000Z-140821T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
410 PM PDT THU AUG 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...

THUNDERSTORMS OVER THE SOUTHERN SAN DIEGO COUNTY MOUNTAINS HAVE 
DISSIPATED...AND FLASH FLOODING IS NO LONGER A THREAT. THUS...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM.

LAT...LON 3286 11656 3291 11633 3262 11620 3259 11647

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:20 AM PDT, 4 hours 2 minutes earlier.

Area forecast discussion, Aug 21, 9:20 AM PDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 AM PDT THU AUG 21 2014

.SYNOPSIS...
TEMPERATURES WILL REMAIN NEAR OR A FEW DEGREES BELOW SEASONAL
AVERAGES TODAY. THERE IS A CHANCE FOR THUNDERSTORMS WITH LOCALLY
HEAVY RAIN OVER THE MOUNTAINS AND ADJACENT DESERT AREAS THIS
AFTERNOON. FAIR WEATHER WITH A GRADUAL WARMING TREND WILL PREVAIL
FRIDAY THROUGH THE MIDDLE OF NEXT WEEK...WITH COASTAL LOW CLOUDS AND
FOG DURING THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THIS MORNING...THE NKX SOUNDING SHOWS THE MARINE LAYER ABOUT 2000 FT
DEEP WITH SOUTHERLY FLOW ABOVE A WEAK INVERSION. CONDITIONS ARE
MOIST AND UNSTABLE ABOVE THE INVERSION...WITH ABOUT 1.3 INCHES OF
PRECIPITABLE WATER AND SIGNIFICANT AMOUNTS OF CONVECTIVE ENERGY.
THIS IS A RESULT OF THE CLOSED UPPER LOW JUST TO OUR SOUTHWEST.

WITH THE UPPER LOW MOVING SLOWLY EAST...HIGH RESOLUTION MODELS
INDICATE THE DEVELOPMENT OF WIDESPREAD DEEP CONVECTION OVER THE MTNS
AND ADJACENT DESERTS THIS AFTERNOON...MOSTLY TRIGGERED BY DAYTIME
HEATING WITH SOME OROGRAPHIC ENHANCEMENT ON THE SOUTH AND EAST
FACING DESERT SLOPES. SHOWERS/TSTMS COULD BEGIN BY EARLY
AFTERNOON...AND MAY RESULT IN LOCALIZED FLOODING DURING HEAVIER
SHOWERS. BY LATE EVENING THE UPPER LOW MOVES EAST AND OPENS INTO A
TROUGH. THE TROUGH AXIS MOVING TO OUR EAST WILL EFFECTIVELY END THE
THREAT OF DEEP CONVECTION AT THAT TIME. THERE IS HOWEVER A VERY
SMALL CHANCE THAT THE LOW WILL MOVE EAST FASTER THAN THE MODELS
ANTICIPATE...REDUCING OUR CHANCES FOR DEEP CONVECTION TODAY.

WEST OF THE MTNS...MARINE LAYER STRATUS WILL BURN OFF LATER THIS
MORNING...BUT A FEW PATCHES MAY LINGER NEAR THE BEACHES INTO THE
AFTERNOON. DAYTIME TEMPS WILL REMAIN NEAR OR BELOW SEASONAL AVERAGES
TODAY.

FRI THROUGH EARLY NEXT WEEK...DRY NW FLOW DEVELOPS OVER THE REGION
AS BROAD TROUGHING BECOMES ESTABLISHED OVER THE INTER-MTN
WEST...WITH AN EXTENSIVE HIGH OVER THE ERN NORTH PACIFIC. THIS WILL
BRING FAIR WEATHER WITH A GRADUAL WARMING TREND...AND MARINE LAYER
LOW CLOUDS AND FOG EXTENDING INLAND TO THE VALLEYS DURING THE NIGHTS
AND MORNINGS.

FOR THE MIDDLE OF NEXT WEEK...THE UPPER HIGH OVER THE ERN NORTH PAC
SHIFTS EWD OVER THE WRN STATES...WITH A N-S ORIENTED RIDGE EXTENDING
INTO CANADA. THIS WILL BRING EVEN WARMER CONDITIONS WITH A SHALLOWER
MARINE LAYER RESTRICTING THE NIGHT AND MORNING LOW CLOUDS AND FOG TO
THE COASTAL AREAS.

&&

.AVIATION...
211530Z...COAST/INLAND VALLEYS...PATCHY STRATUS AFFECTING
KSNA...KCRQ...AND KSAN...WITH BASES 1500-1800 FT MSL AND TOPS NEAR
2200 FT MSL...WILL ERODE TO THE COAST BY 21/1700Z. SKC CONDS AND
P6SM ARE EXPECTED THROUGH THIS AFTERNOON. BY EVENING...AROUND
22/0300Z...LOW CLOUDS WILL REDEVELOP OVER THE COASTAL WATERS AND
MOVE INLAND 10-15 MILES. BASES AND TOPS WILL BE A FEW HUNDRED FEET
HIGHER THAN THIS MORNINGS.

MOUNTAINS/DESERTS...SCT LAYER OF CUMULUS AOA 9000 FT MSL DEVELOPING
AFT 21/1900Z THIS AFTERNOON. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AFFECTING ALL MOUNTAIN
AND DESERT AIRPORTS...INCLUDING KPSP AND KTRM. TOPS OF THE TALLEST
THUNDERSTORMS COULD REACH 45000 FT MSL. MAIN THREATS FROM THESE
STORMS WILL BE BRIEF HEAVY RAIN AND STRONG DOWNDRAFTS. LIGHTNING
CHANCES DIMINISH AFT 22/0100Z.

&&

.MARINE...
800 AM...NO MARINE WEATHER HAZARDS ARE EXPECTED THROUGH MONDAY.

&&

.BEACHES...
A 4 TO 5 FOOT...12 SECOND SOUTHERLY SWELL WILL CREATE ELEVATED SURF
AND STRONG RIP CURRENTS ALONG THE SAN DIEGO AND ORANGE COUNTY COAST
THROUGH THIS WEEKEND. SURF OF 3 TO 5 FEET IS EXPECTED...WITH SETS TO
7 FEET POSSIBLE ALONG SOUTHERLY FACING BEACHES. ELEVATED SURF AND
STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS. A
BEACH HAZARD STATEMENT FOR ELEVATED SURF AND STRONG RIP CURRENTS IS
IN EFFECT FROM THIS MORNING THROUGH SUNDAY AFTERNOON.

&&

.SKYWARN...
SKYWARN ACTIVATION MAY BE REQUESTED LATER TODAY FOR THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS. WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...BEACH HAZARDS STATEMENT FROM 9 AM PDT THIS MORNING THROUGH
     SUNDAY AFTERNOON FOR THE ORANGE COUNTY COASTAL AREAS...SAN
     DIEGO COUNTY COASTAL AREAS.

PZ...NONE.

&&

PUBLIC...PG
AVIATION/MARINE...JT

In the hours before

Local storm report, Aug 21, 1:12 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             MOUNT LAGUNA            32.87N 116.42W
08/21/2014  M1.00 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            ONE INCH PLUS HAIL REPORTED BY THE OBSERVERS AT MT.
            LAGUNA OBSERVATORY.

&&

RPIERCE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:47 AM PDTBeach Hazards StatementSGXSan Diego4 days
Aug 21, 11:42 AM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 21, 12:10 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 21, 12:30 PM PDTSevere Thunderstorm WarningSGXSan Diego60 min
Aug 21, 12:58 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Aug 21, 1:19 PM PDTSevere Thunderstorm WarningSGXSan Diego56 min
Aug 21, 1:43 PM PDTAreal Flood AdvisorySGXRiverside, San Diego4 hr
Aug 21, 4:35 PM PDTBlowing Dust AdvisorySGXRiverside, San Diego2 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.